Nebraska, 2009

Winter Storm in Nebraska, December 23, 2009

December 23, 2009 · NWS GID · 7 events in 7 counties and zones

Energy associated with a strong system moving out of the Desert Southwest brought a mixed bag of wintry precipitation to the area. Through the morning hours, freezing drizzle, freezing rain, sleet and snow were observed across south central Nebraska.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Energy associated with a strong system moving out of the Desert Southwest brought a mixed bag of wintry precipitation to the area. Through the morning hours, freezing drizzle, freezing rain, sleet and snow were observed across south central Nebraska. Ice accumulations due to freezing rain were generally around one quarter of an inch, and confined to an area east of a line from Osceola to Red Cloud. By late morning much of the precipitation had transitioned to snow, which then continued well into the afternoon and evening hours. In the area which saw freezing rain early on, snowfall totals generally ranged from nothing to 2 inches, with the remainder of the area seeing 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 22, 10:47 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 22, 10:47 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1047 PM CST TUE DEC 22 2009

.AVIATION...06Z TAF. PERIODS OF FREEZING DRIZZLE WILL PERSIST AT
KGRI TONIGHT WITH CEILINGS BELOW 500FT AND VISIBILITIES 2 MILES OR
LESS. THE PRECIPITATION WILL INCREASE IN INTENSITY WEDNESDAY
MORNING AFTER 12Z...AND AS THAT HAPPENS THE PRECIPITATION SHOULD
TRANSITION TO SNOW. NOT SURE HOW MUCH CONFIDENCE TO PLACE IN THE
VARIOUS MODELS SOLUTIONS STILL...BUT IT APPEARS THAT THE SNOW WILL
LIKELY BE HEAVIEST FROM MID TO LATE WEDNESDAY MORNING INTO
WEDNESDAY AFTERNOON...BUT COULD DIMINISH IN INTENSITY SOMEWHAT
WEDNESDAY EVENING. WILL KEEP CATEGORICAL SNOW IN THE FORECAST AT
KGRI...BUT MAY IMPROVE THE VISIBILITY A BIT WEDNESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 916 PM CST TUE DEC 22 2009/

UPDATE...UPDATED THE GRIDS/FORECAST TO START THE WINTER STORM
WARNING IN THE NORTH. HAVE GOTTEN A FEW REPORTS OF SLICK
ROADS...INCLUDING INTERSTATE 80...DUE TO THE FREEZING DRIZZLE AND
MIST. THE FREEZING DRIZZLE SHOULD DO NOTHING BUT INCREASE
TONIGHT...SO THINK THAT CONDITIONS WILL CONTINUE TO DETERIORATE.

PREV DISCUSSION... /ISSUED 226 PM CST TUE DEC 22 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  FOCUS IS ON THE
WINTER STORM SYSTEM AND A MESSY MIX OF WINTRY PRECIPITATION TYPES.
WATER VAPOR IMAGERY INDICATES OUR WINTER STORM SYSTEM HAS MADE
LANDFALL AND WAS LOCATED IN SOUTHERN OREGON/NORTHERN NEVADA AROUND
MIDDAY TODAY.  STRATUS HAS SETTLED ACROSS THE PLAINS AS EXPECTED
WITH LOW CEILINGS/PATCHY FOG/VSBYS BELOW A MILE AT TIMES...AND
SOME DRIZZLE/FREEZING DRIZZLE. THE FOG AND FREEZING DRIZZLE WILL
CONTINUE TO BE PROBLEMATIC TONIGHT AND VSBYS SHOULD LOWER TO AT
LEAST A HALF MILE AT TIMES...IF NOT LOWER. MODELS ARE CONSISTENT
WITH ISENTROPIC LIFT ON THE 300K SURFACE INCREASING ACROSS THE
HIGH PLAINS AND SOUTHERN KANSAS AFTER DARK AND SPREADING NORTH
INTO NORTHERN KANSAS AND FAR SOUTHERN NEBRASKA BY DAYBREAK
WEDNESDAY. LIFT/MOISTURE CONTINUE TO WORK ITS WAY NORTH ACROSS OUR
REGION ON WEDNESDAY AHEAD OF THE STORM SYSTEM EMERGING ONTO THE PLAINS.

PCPN TYPE IS PROBLEMATIC WITH THE DENDRITIC LAYER SLOW TO
SATURATE WHICH WILL RESULT IN A PERIOD OF FREEZING DRIZZLE AT THE
ONSET...TRANSITIONING TO A MIX OF FREEZING DZ/RA/SLEET/SNOW BEFORE
CHANGING TO ALL SNOW NW/SE WEDNESDAY AFTERNOON. THERE ARE
INDICATIONS THAT OUR SOUTHEAST CWA...ROUGHLY FROM HEBRON TO
OSBORNE AND SOUTHEAST COULD SEE SEVERAL HOURS OF FREEZING OR MIXED
FZRA/IP AND RESULT IN ICE ACCUMULATIONS...POSSIBLY SIGNIFICANT.
THE NEW GFS RUN SUGGESTS THE PERIOD OF ICE MAY NOT BE QUITE AS
LONG DUE TO QUICKER SATURATION AND DYNAMIC COOLING...BUT WE WILL
HAVE TO WAIT AND SEE ON THIS ONE. BY WEDNESDAY AFTERNOON OUR NW
HALF OF THE CWA SHOULD SWITCH TO ALL SNOW AND THE REST OF THE CWA
SHOULD MAKE THE SWITCH TO SNOW BY DARK. WEDNESDAY IS REALLY THE
TELL TELL DAY OF HOW THIS SYSTEM EVOLVES...IF PCPN TRANSITIONS TO
SNOW EARLIER...WE COULD SEE HIGHER SNOWFALL TOTALS...BUT IF THE
CHANGE OVER IS LATER...SNOW AMOUNTS WILL BE LESS. FOR NOW HAVE
WENT WITH ACCUMULATIONS WED/WED NIGHT FROM 2 INCHES IN OUR SOUTH
TO AROUND 7 INCHES IN OUR NORTH.

OF NOTE IN THE MODELS IS THE CHANGE IN THE TRACK OF THE SYSTEM WITH
THE MID LEVEL CIRCULATION NOW MOVING FROM THE FOUR CORNERS REGION
TO THE NORTH ACROSS KANSAS INTO NEBRASKA BY LATE WEDNESDAY. THIS
ULTIMATELY SHIFTS TO HIGHER SNOWFALL POTENTIAL NORTH WITH LESSER
STORM TOTALS ACROSS KANSAS BY THE TIME THE SYSTEM DEPARTS. WINDS
AGAIN BECOME A MAJOR FACTOR IN THIS EVENT BEGINNING ON WEDNESDAY
EVENING. THE DEEPENING SURFACE LOW TO OUR EAST WILL RESULT IN A
TIGHT PRESSURE GRADIENT WITH NORTHERLY WIND SPEEDS INCREASING TO
THE 25 TO 35 MPH RANGE...WITH HIGHER GUSTS. THIS IN COMBINATION
WITH THE SNOW WILL RESULT IN BLOWING/DRIFTING SNOW AND POTENTIALLY
WHITE OUT CONDITIONS AT TIMES. OUR CURRENT WINTER HEADLINES SEEM
TO COVER THE SITUATION WITH THE ONSET OF THE WINTRY PCPN
TONIGHT...CHANGING TO SNOW BY WED AFTN/EVE N/S WITH THE WINDS
FACTORING IN WED NIGHT WHEN THE BLIZZARD WATCH REMAINS IN EFFECT.

LONG TERM...THURSDAY THROUGH TUESDAY. HIGH WINDS WILL BLAST THE
AREA THURSDAY AND FRIDAY. WINDS OF 30 TO 50 MPH SHOULD BE THE NORM
CHRISTMAS EVE DAY...CHRISTMAS EVE NIGHT...AND AT LEAST THROUGH MIDDAY
CHRISTMAS DAY. A BLIZZARD WATCH REMAINS IN PLACE...PRIMARILY TO
KEEP EVERYONE AWARE OF THE POTENTIAL OF THE STORM. IN THE MOST
LIKELY SCENARIO...THE NORTHWEST 1/3 OF THE FORECAST AREA IS MOST
LIKELY TO EXPERIENCE BLIZZARD/WHITE OUT CONDITIONS...WITH SNOWFALL
TAPERING OFF QUICKLY TO THE SOUTHEAST.

THE SYSTEM GETS A LITTLE WOBBLY IN NATURE AS A BIG CHUNK OF
UPPER ENERGY DIVES DOWN THE FRONT RANGE. IT APPEARS THE BIGGEST
AREA OF ACCUMULATING SNOW WILL BE SHIFTING EAST OF THE FORECAST
AREA DURING BY MIDDAY THURSDAY...SO THAT WILL TAKE HEAVIER SNOW WITH
IT. THOUGH ADDITIONAL SNOWFALL ON THURSDAY/FRIDAY WILL RANGE FROM
SAY 1 TO 5 INCHES (HIGHEST AMOUNTS NORTH)...THE KEY ARE THE HIGH
WINDS AS MENTIONED.

AS THE SYSTEM WRAPS UP FURTHER TO THE NORTHEAST ON CHRISTMAS DAY
THAT SHOULD BRING SOME MORE LIGHT WRAP AROUND SNOWS. WITH NO
SUBSTANTIAL DECREASE IN WIND SPEEDS...CLEARING ROADS AND TRAVEL
WILL BE TOUGH IF NOT IMPOSSIBLE IN THE HEAVIER SNOWFALL AREAS.
THERE IS NO REAL RESPITE FROM THE WIND THROUGH CHRISTMAS DAY TO
ALLOW FOR MOVING SNOW...ESPECIALLY IN RURAL/LESS TRAVELED AREAS
WHERE VISIBILITIES WILL BE GREATLY REDUCED.

TEMPERATURES THURSDAY/FRIDAY/SATURDAY WILL TAKE THE STANDARD NOSE
DIVE AS ARCTIC AIR ENGULFS THE REGION...AND WITH ANOTHER ROUND OF
FRESH SNOW COVER IN PLACE. WINDS WILL DROP OFF A BIT SATURDAY...
BUT ONLY TO SPEEDS OF 15 TO 30 MPH.

LOOKS REASONABLY QUIET AFTER THIS MAIN STORM...SATURDAY THROUGH
TUESDAY. SYSTEM IN THE NEIGHBORHOOD TUESDAY...IS STILL PROJECTED
TO BE MAINLY SOUTH OF THE AREA...SO DRY IS THE WORD FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     NEZ039>041-046>049-060>064-072>077-082>087.

     BLIZZARD WATCH FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING
     FOR NEZ039>041-046>049-060>064-072>077-082>087.

KS...WINTER STORM WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     KSZ005>007-017>019.

     BLIZZARD WATCH FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING
     FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Dec 22, 2:49 PM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
249 PM CST TUE DEC 22 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
249 PM CST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE OUTLOOK AREA TONIGHT.
SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILED STORM
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTER STORM WARNING...AND A BLIZZARD WATCH ARE POSTED FOR THE
OUTLOOK AREA. DANGEROUS WINTER STORM CONDITIONS ARE EXPECTED
THROUGH CHRISTMAS DAY. PLEASE SEE THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILED STORM INFORMATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND OBSERVERS ARE ENCOURAGED TO SAFELY REPORT SNOW
AND ICE TOTALS...THROUGHOUT THE DURATION OF THE STORM TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Thayer

When
December 23, 3:00 AM CST to 3:00 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Winter Storm, Nuckolls

When
December 23, 3:00 AM CST to 3:00 PM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
December 23, 3:00 AM CST to 3:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Winter Storm, York

When
December 23, 4:00 AM CST to 5:00 PM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
December 23, 4:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 23, 4:00 AM CST to 5:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Winter Storm, Fillmore

When
December 23, 4:00 AM CST to 5:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201713, 201714, 201715, 201709, 201710, 201711, 201712.